Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Dental Anesthesia

Pain and blood in inner ear after novocaine

05/04/2009

Question:

1 week ago I had replacement crown prep on tooth #17, with treatment for two small cavities that had formed under the broken crown. I continued to feel pain, so my dentist administered 4.5 shots of novacaine. I also had some gum tissue "burnt off" with a laser as the gum had been crowding the previous crown.

The next morning, I noticed dried blood on my Q-tip (left ear) when I cleaned it. The second morning, the blood was fresh.

I`m a teacher, and our school nurse looked in my ear and said there were no scratches in the ear canal that might have led to that. She wondered if my eardrum might have been punctured or nicked. (This is not an ordinary school nurse BTW-- she spent years in critical care at a hospital before coming to our elementary school so I take what she said to heart..)

ANYWAY-- there has been no more blood, but the pain has increased over the past week, especially in my left ear and the left side of the jaw. I cannot open my mouth hardly at all. things seem to be worse instead of better.

I`d appreciate any thoughts you might have on this subject--

thank you

Answer:

First, I would see your dentist regarding the limited mouth opening. This could be a result of the injections or the dental work itself. The blood in the ear should not be related to the dental injections. The needle just can't get there.

For more information:

Go to the Dental Anesthesia health topic, where you can:

Response by:

Steven I Ganzberg, SB, DMD, MS Steven I Ganzberg, SB, DMD, MS
Formerly, Clinical Professor of Dentistry
College of Dentistry
The Ohio State University